Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 6, NWS Lubbock, TX

February 24, 20189 counties in Texas

NWS Lubbock, TX issued this red flag warning at Feb 24, 2018, 3:20 AM CST for 9 counties in Texas. It took effect at Feb 24, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2018, 3:20 AM CST (09:20 UTC)
In effect from
Feb 24, 2018, 12:00 PM CST
Expired
Feb 24, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 65 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WWUS84 KLUB 240920
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
320 AM CST Sat Feb 24 2018

TXZ024>026-030>032-036>044-241030-
/O.CAN.KLUB.FW.A.0006.180224T1600Z-180225T0000Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
320 AM CST Sat Feb 24 2018

...FIRE WEATHER WATCH IS CANCELLED FOR 20 FOOT WINDS IN EXCESS OF
20 MPH...RELATIVE HUMIDITY OF 15 PERCENT OR LESS...AND HIGH FIRE
DANGER...FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...THE SOUTH
PLAINS...AND THE ROLLING PLAINS...

The National Weather Service in Lubbock has cancelled the Fire
Weather Watch. 

Critical fire weather conditions are not expected to develop this
afternoon primarily due to fuels not being primed as a result of
recent precipitation, fog, and moisture levels. However, increasing
west winds and dry air moving into the region will still result 
in some concerns regarding fire starts this afternoon.

$$

TXZ021>023-027>029-033>035-242200-
/O.UPG.KLUB.FW.A.0006.180224T1600Z-180225T0000Z/
/O.NEW.KLUB.FW.W.0006.180224T1800Z-180225T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
320 AM CST Sat Feb 24 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR 20 FOOT WINDS IN EXCESS OF 20 MPH...RELATIVE HUMIDITY
OF 15 PERCENT OR LESS...AND HIGH FIRE DANGER...FOR THE EXTREME 
SOUTHWESTERN TEXAS PANHANDLE...AND MUCH OF THE WESTERN SOUTH 
PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from noon today to 6 PM CST this
evening. The Fire Weather Watch is no longer in effect. 

* Humidity...Near 10 percent.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
3 follow-up statements
624 
WWUS84 KLUB 240924 CCA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Lubbock TX
324 AM CST Sat Feb 24 2018

TXZ024>026-030>032-036>044-241030-
/O.CAN.KLUB.FW.A.0006.180224T1600Z-180225T0000Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
324 AM CST Sat Feb 24 2018

...FIRE WEATHER WATCH IS CANCELLED FOR 20 FOOT WINDS IN EXCESS OF
20 MPH...RELATIVE HUMIDITY OF 15 PERCENT OR LESS...AND HIGH FIRE
DANGER...FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...THE SOUTH
PLAINS...AND THE ROLLING PLAINS...

The National Weather Service in Lubbock has cancelled the Fire
Weather Watch. 

Critical fire weather conditions are not expected to develop this
afternoon primarily due to fuels not being primed as a result of
recent precipitation, fog, and moisture levels. However, increasing
west winds and dry air moving into the region will still result 
in some concerns regarding fire starts this afternoon.

$$

TXZ021>023-027>029-033>035-242200-
/O.UPG.KLUB.FW.A.0006.180224T1600Z-180225T0000Z/
/O.COR.KLUB.FW.W.0006.180224T1800Z-180225T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
324 AM CST Sat Feb 24 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR 20 FOOT WINDS IN EXCESS OF 20 MPH...RELATIVE HUMIDITY
OF 15 PERCENT OR LESS...AND HIGH FIRE DANGER...FOR THE EXTREME 
SOUTHWESTERN TEXAS PANHANDLE...AND MUCH OF THE WESTERN SOUTH 
PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from noon today to 6 PM CST this
evening. The Fire Weather Watch is no longer in effect. 

* Winds...West at 20 to 30 mph.

* Humidity...Near 10 percent.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
446 
WWUS84 KLUB 242043
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
243 PM CST Sat Feb 24 2018

TXZ021>023-027>029-033>035-250000-
/O.CON.KLUB.FW.W.0006.000000T0000Z-180225T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
243 PM CST Sat Feb 24 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR 20 FOOT WINDS IN EXCESS OF 20 MPH...RELATIVE HUMIDITY OF 15 
PERCENT OR LESS...AND VERY HIGH FIRE DANGER...FOR THE EXTREME 
SOUTHWESTERN TEXAS PANHANDLE...AND MUCH OF THE WESTERN SOUTH 
PLAINS...

* Winds...West at 20 to 30 mph.

* Humidity...Near 10 percent.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
181 
WWUS84 KLUB 250000
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
600 PM CST Sat Feb 24 2018

TXZ021>023-027>029-033>035-250100-
/O.EXP.KLUB.FW.W.0006.000000T0000Z-180225T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
600 PM CST Sat Feb 24 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FOR THE SOUTHERN
AND EASTERN SOUTH PLAINS AS WELL AS THE ROLLING PLAINS AND EXTREME
SOUTHEASTERN PANHANDLE...

Winds across the area have decreased below critical values. RH 
values remain in the teens across much of the area. Although winds
have decreased conditions will still support the spread of
wildfires. Outdoor burning is still discouraged. 


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 24, 2:51 AM CST, 29 minutes earlier.

Area forecast discussion, Feb 24, 2:51 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
251 AM CST Sat Feb 24 2018

.DISCUSSION...
A pretty dynamic late winter/early spring scenario on tap today.
Rich low level moisture in place across the forecast area has
result in fog and drizzle for much of the morning with a
transition to dry, mild, and windy expected this afternoon. The
mid/upper trough responsible for the dynamism is moving eastward
across the 4-corners and intermountain west early this morning and
will move over the High Plains around midday. As it does low level
flow will veer with strong dry advection replacing the low level
moisture. Surface cyclogenesis is progged to occur across the
Panhandle this morning while in the mid levels a 50 kt jet streak
is expected to rotate over the South and Rolling Plains. The
combination sets up at least 20-30 mph for the forecast area with
a good potential for 25-35 mph on the Caprock, especially along
and north of Texas 114. There are a few mitigating circumstances
that might keep these stronger winds being realized, mainly
questions about the degree of static instability and the proximity
of the surface low. However, positives outweigh the negatives and
will hoist a Wind Advisory for the area of concern. Another short
wave trough in the mid and upper levels will cross the High Plains
Sunday, although this one is not as strong with a range of wind
speeds 15-30 mph more likely.

After a brief period of upper level ridging Monday another upper
trough is progged to take shape over California. Models persist in
ejecting this trough across the desert southwest midweek but are
beginning to show some discrepancy with intensity and timing. Low
level moisture drawn northwestward ahead of it will be enough to
keep a mention of slight chance of precip in across the far
southeastern zones Wednesday into Wednesday night, but if the
slower runs (e.g., the ECMWF) begin to dominate that may need to
pushed into Thursday.

&&

.FIRE WEATHER...
Very dry air will move into the area this afternoon with RH
bottoming out near 10 percent on the South Plains and 10-15
percent on the Rolling Plains. Winds will easily meet Red Flag
criteria. While meteorological conditions should be easily met
almost area wide it appears fuels may not be ready to respond
after the bit of rain several days and the lingering low level
moisture, especially across the Rolling Plains. ERC values are
only near 25 percent off the Caprock but closer to 50 percent on
the Cap. Trying to balance the two have opted for a Red Flag
Warning along and north of Texas 114 and along and west of I-27
with a Fire Danger Statement for the remainder of the area.

Sunday offers similar concerns with RH but winds will not be as
strong. ERC's should increase some with today's dry and windy
conditions, but there will be concerns with the meteorology.
Elevated looks fairly likely. Critical not looking too good.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CST this morning for TXZ021>044.

Red Flag Warning from noon today to 6 PM CST this evening for
TXZ021>023-027>029-033>035.

Wind Advisory from 11 AM this morning to 5 PM CST this afternoon
for TXZ021>024-027>031-033>037.

&&

07
Hazardous weather outlook, Feb 23, 3:10 PM CST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
310 PM CST Fri Feb 23 2018

TXZ021>044-242115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
310 PM CST Fri Feb 23 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Fire Weather Watch is in effect for all of the South Plains area
from late Saturday morning through Saturday afternoon. A Wind
Advisory will likely be required as winds increase to 25 to 35
mph. Finally, additional elevated to critical fire weather
conditions may develop each afternoon from Sunday through
Wednesday.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 9:04 PM CSTDense Fog AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more12 hr
Feb 24, 3:10 AM CSTWind AdvisoryLUBBailey, Briscoe, Castro, Cochran, Crosby, Dickens and 8 more14 hr

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.